Aa
A
A
A
Close
Pain Management Community
9.73k Members
1179332 tn?1297482590

Gaba VS Lyrica...or are both out?

Hello

I was dx with Chiari (neurological brain condition) in Sept 09...I had a widespread list of 40+ symptoms...the worst was the headaches, weakness in my limbs and a unstable, spastic gait. I had surgery in Dec 09 to try and create more room around my brain to relieve the pressure (from CSF blockage).

About 2 weeks post op..I started to notice the pain coming back and by 1 month it was back full force and in some ways worse than before surgery. I experience headaches, facial pain, neck, arm, spinal and lower back pain that runs all the way down to my feet...on a daily basis.

After 4 months of this, I gave up on finding the "why" this was happening and agreed to try some meds. I will add here that I am very affected by all medications especially ones that cause drowsiness.

First I tried Gabapentin and I was told it was a baby dose (300mg)..it instantly made me feel very tired..I would take it at night and feel like a Zombie until noon. I got smart and started taking it earlier in the evening but still when I'd get up to take me kids to school...my head was cloudy. Then I found whatever help it was giving me wore off at the same time the side effects did. So..my Dr doubled it...it helped for awhile, made me groggy and then it started to wear off too.

So I switched to Lyrica..starting at 75mg at bedtime. It didn't make me as drowsy but I didn't notice any benefits either. Recently I have gone to 2X's a day and it is making me feel awful..I'm having a lot of vertigo and out of it moments. But still, my pain seems to now be back to where it was before starting the meds and lately...a little worse. I have only been on the Lyrica for 2 weeks so I am wondering if I should wait to give it a chance? Other than that I don't know what my alternative is....I can't keep doubling doses b/c it affects me so badly...but I don't know what else I can do either.

Any suggestions? Anything that you have done differently that worked for you?

I would love to hear it!

Thanks
Carolyn
3 Responses
1301089 tn?1290670171
Hi Carolyn:  Welcome to the Pain Management forum.  I've tried to use both of the above but I was unable to overcome their side affects. I use Cymbalta now for my Fibro and nerve pain.  It works pretty well for me.  I can definitely tell a difference when I'm on it.

Only your doctor will be able to tell you if Cymbalta is OK for you.  She may prefer another treatment altogether.  I'm sure that other forum members will be along soon to give you better advice than I.

Again, Welcome!!  And good luck.

Sara
1187071 tn?1279373298
I am so sorry you are going thru this pain. I have face pain. I had a sinus opening from my mouth to my sinus from dentists that really messed me up. I had a oral surgern fix the problem but like you my pain got worse after.
I have tried both the Gabapentin and like you it made me feel so bad and it caused me to fall down the stairs 5 times and it made me gain 30 lbs the Lyrica was no different. And they both didn't work at all for my pain. Have you tried pain meds? I am on hydrocodone and it don't take the pain all away but it does help. Pain meds are the only thing that helps my pain. Have you thought about going to a pain dr? If not I would look into it so you can get treatment and won't suffer so much anymore.
Best of luck to you,
Jamie
1179332 tn?1297482590
Thank you so much for replying..

Sara- I noticed some after reading some posts that a few people are using Cymbalta so I googled it to see what it was about. It looks like it is an antidepressant that is used for nerve pain? I guess I am a little nervous b/c I have been on things like Prozac and Zoloft in the past...and during my dx for Chiari...they kept trying to tell me it was all in my head so I guess I am a little afraid of going on an antidepressant (there are still some drs out there that think Chiari is an asymptomatic condition and that it is a stress disorder!!! Just crazy). I had a lot of side effects of those two AD I mentioned above so that worries me to. I take it that you find with Cymbalta that the side effects are much more manageable?
I guess for the sake of myself I will just bite the bullet and ask my dr about Cymbalta after all it can't get worse than it is now..

Jamie- WOW 30lbs weight gain...I guess I am lucky there b/c I didn't notice any weight gain with the Gaba and so far not with the Lyrica either. However, when I found out how much I weighed at my pre-op I nearly died...so I am being very careful with what I eat. Still...I guess if it's going to cause weight gain there is not much you can do about it...so I really hope that won't happen to me as I would be off it in a heartbeat!!

One issue with me is that I still have muscle spasicity especially in my legs and I have found the meds to help relax my legs a bit. So, it helps the pain that way b/c it doesn't hurt to walk as much. However, after going off the Gaba and onto Lyrica...that isn't helping anymore, I don't know if I have to give Lyrica more time. I agree with you though, I don't think that ultimately either are really going to do the job.

I am on a waiting list to see a Physiatrist and it looks like that is exactly what they do..pain management..and they look at all aspects of it. I live in Canada and our waitlists are long...so it could be months. Put it this way, I have a dx NL condition and still have to wait 6 months to see a new NL (my old one is one of the non-believers).

I have thought about pain meds but I can't even take Tylenol 3's w/o suffering the side effects...so I am concerned about taking anything stronger than that. Do you have any suggestions of some pain meds that don't cause the drowsy effect? Is there even such thing? I am a mom of 3 boys and I have to be alert and functional when I am driving them around...and one of them is only 3 so I have to be able to take care of him. I am a stubborn person and will choose to deal with the pain rather than compromise my functioning...but it is not a nice way to live.

Sorry about the book...again thank you so much for helping me!!!
Carolyn
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches